Arkansas, 2020

Flooding in Arkansas, February 4 to 29, 2020

February 4 to 29, 2020 · NWS LZK · 2 events in 2 counties and zones

Heavy rain brought flooding to the Black River and Cache River after the month began, lasting all month on the Black and most of the month on the Cache.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rain brought flooding to the Black River and Cache River after the month began, lasting all month on the Black and most of the month on the Cache.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 4, 5:52 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Feb 4, 5:52 PM CST, 2 hours 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
552 PM CST Tue Feb 4 2020

.AVIATION...
Frontal boundary will continue to move southeast and out of
Arkansas during the evening hours. Convergence along the boundary
will allow for continued showers with it, along with an isolated
storm or two. This will diminish later this evening, as the
boundary shifts east of Arkansas. However, precip will develop
again to the northwest and move into Arkansas late tonight into
Wednesday Morning as an upper level system affects the state. With
colder temperatures moving in, precip will likely be a freezing
rain/rain/sleet mix in the northwest by early afternoon through
the end of the period, with all rain elsewhere. Conditions will
remain mvfr or lower, especially in areas that see precip.
&&

.PREV DISCUSSION...(ISSUED 243 PM CST Tue Feb 4 2020)
SHORT TERM...Tonight Through Thursday

The cold front is pushing slowly SE through central sections of AR
early this Tue afternoon...with widespread SHRA ongoing along and
behind of this front. Ahead of the front...temps continue in the mid
to upper 60s...but coverage of convection has been limited so far.
Temps drop into the 40s and 50s behind the front...with some 30s now
showing up across the far NWRN counties.

Best chances for SHRA will remain across the NRN/NERN half of the
CWA through the rest of the afternoon as a weak upper disturbance
lifts NE over this region of the state. Further SW...mainly just
frontal forcing will be seen to trigger convection...with overall
coverage of precip much less. Coverage looks to be further hindered
further south due to some warming in the 850-700 mb layer noted on
forecast NAMNest soundings in this region of the state. Even
so...keep chance to likely POPs in the SERN third of the CWA as the
front pushes SE through this area. There may be a few TSRA across
the whole area...with best chances across this SERN third of the CWA
where temps are warmest. Cannot rule out an isolated strong to
briefly SVR storm across the SERN counties...but overall SVR threat
is low at this time.

Coverage of precip decreases tonight as the front pushes further SE
into far SERN AR. Some isolated to scattered SHRA may be seen
overnight...but better chances for organized SHRA will be seen on
Wed. Even so...pockets of rain...or DZ may be seen overnight. Temps
may get cold enough overnight across the higher terrain of the NWRN
counties to see some light freezing rain or FZDZ. However...precip
rates should be low enough overnight to only see some minimal
impacts...especially since these areas were in the 70s and 80s over
this past weekend.

More persistent and widespread precip will be seen during the
daylight hrs on Wed  as a new upper disturbance lifts NE in the SW
flow aloft...with convection developing near an 850 mb front across
NWRN AR. Temps should remain near or even below freezing in some of
the highest terrain...so may see an initial wave of RA/FZRA
mix...which could also see sleet mixed in occasionally. Depending on
how intense the precip is...and how cold temps are...this may result
yet another round of measurable ice accumulations Wed for the higher
terrain of the NWRN counties. Winter Wx headlines may need
consideration over the next 12-18 hrs if this looks to become a more
likely situation...with ice amounts of over one-tenth possible in
the highest terrain.

During the same period...SHRA and some TSRA will be possible across
central and SERN portions of the CWA Wed. The front should have
moved far enough SE of the CWA to see the SVR threat remaining low.
However...if this front slows enough...there may be a small window
during the daylight hrs on Wed across the far SERN counties to see a
strong storm or two. However...better chances for any strong to SVR
storms will be SE of AR.

Drier conditions will be seen for Thu as SFC high pressure moves
into the region. There may be some lingering rain across far SERN
sections of the CWA...but most areas should remain dry.
However...temps will be in the 30s and 40s for highs...with a NW
breeze.

LONG TERM...Thursday Night Through Tuesday

A large upper trough will be over the central U.S. to begin the long
term period with an upper ridge over the west coast. Northwest flow
aloft will be over Arkansas through Saturday. Sunday will be a
transition day as the flow becomes zonal then a southwest flow
sets up for Monday and Tuesday. Another upper low dives into the
Pacific Northwest Saturday night and becomes closed off over
southern California late Sunday, then moves into Texas Tuesday.

Dry conditions are expected in Arkansas Thursday night as a cold
front moves into the Plains. The front will move through Arkansas
Friday night and Saturday with chances of mainly rain, though snow
may mix with rain in the north Friday night into Saturday morning.
No snow accumulation is expected at this time. Precipitation ends
over the area Saturday afternoon. High pressure moves into the state
Saturday night and Sunday. Rain chances return Sunday night and
continue through Tuesday. Isolated thunderstorms will be possible at
times. Below normal temperatures are expected through Sunday and
above normal temperatures return on Monday.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...57
Hazardous weather outlook, Feb 4, 4:35 AM CST, 15 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
435 AM CST Tue Feb 4 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-051100-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
435 AM CST Tue Feb 4 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Areas of rain will be noted, and there could be a few thunderstorms.
Isolated storms could become strong in southern and eastern sections
of the state this afternoon and evening. Much colder air will begin
arriving from the northwest tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

As colder air continues building across the region Wednesday and
Wednesday night, a wintry mix of precipitation is expected mainly in
the Ozark Mountains of the northwest and a few higher elevations
spots in the Ouachita Mountains.

At this time, snow accumulations of one to two inches are in the
forecast in the far northwest. Elsewhere in the mountains, amounts
will range from nothing up to maybe a half inch at some locations.
Freezing rain may precede the snow, with up to a tenth of an inch of
ice in places.

The forecast may change depending on how much moisture is available
when it becomes cold enough to support snow and ice. To monitor the
situation, continue checking forecasts for updated information.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

Cooper/Shelton/46

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Lawrence

When
February 4, 8:22 PM CST to February 29, 11:59 PM CST
Where
Lawrence County, 0.67 mi N of Black Rock to 1.72 mi NW of Powhatan
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.109, -91.098

Flooding began early in the month on the Black River due to heavy rains.

Flood, Woodruff

When
February 5, 7:00 AM CST to February 27, 12:00 AM CST
Where
Woodruff County, 0.81 mi W of Riverside to 0.16 mi N of Cavell
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.278, -91.244

Flooding began early in the month on the Cache River due to heavy rains.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877514, 877516.